Texas, 2023

Flash Flood and Damaging Winds in Texas, July 8 to 9, 2023

July 8 to 9, 2023 · NWS AMA · 10 events in 7 counties and zones

Early in the evening on the 8th a small cluster of storms moved southeast through Deaf Smith and Randall County from eastern New Mexico. Later into the evening a much larger complex of storms moved into the Oklahoma Panhandle from SE Colorado and SW Kansas, before entering the Texas Panhandle.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Early in the evening on the 8th a small cluster of storms moved southeast through Deaf Smith and Randall County from eastern New Mexico. Later into the evening a much larger complex of storms moved into the Oklahoma Panhandle from SE Colorado and SW Kansas, before entering the Texas Panhandle. It was this complex that brought widespread severe wind gusts and some heavy rain into the combined Panhandles. Wind gusts from this complex ranged from 58 to 69 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jul 8, 6:05 PM CST, 1 hour 43 minutes earlier.

Area forecast discussion, Jul 8, 6:05 PM CST, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
705 PM CDT Sat Jul 8 2023

...New AVIATION...

.SHORT TERM ...
(This evening through Sunday night)
Issued at 223 PM CDT Sat Jul 8 2023

The potential for another active weather day across the
Panhandles is becoming more favorable, especially for certain
areas of the Panhandles.

Latest 18Z observations show a notable contrast of temperatures
across the Panhandles, thanks to a stalled front. In the Oklahoma
and far northern Texas Panhandles, north of the front,
temperatures have remained in the 70s. The remainder of the TX
Panhandle south of the stalled front has reached the lower to mid
80s. Overall, still cooler currently than previous hi-res
model data depicted 12-24 hours ago. Between mid to late
afternoon, showers and thunderstorms that develop over the high
terrain of of NM and TX will make their way into the Panhandles.
Although the H850-700 theta-e advection is established, surface
observations in-conjunction with the 12Z KAMA RAOB data shows a
rather stout cap in place. Through 00-02Z this evening, even with
a cap in place, especially north of the stalled front with
convective temperatures not likely to be reached, a subtle
perturbation rounding the main H500 high pressure in eastern NM
should help to generate some precipitation for the central and
western Panhandles. Shear should be suffice for a severe storm
potentially, favoring the western Panhandles where large hail and
damaging winds will be the main threats.

Looking ahead to this evening into the overnight hours, with the
established theta-e axis over the northern Panhandles, a
developing complex of storms in NE Colorado from this afternoon
will move southeast along a more established sfc-mid level
instability axis across western Kansas into NE Panhandles and NW
Oklahoma. General consensus of model data gives highest probs of
severe weather for the northeastern Panhandles from late this
evening into the overnight hours as a potential propagating MCS
develops. Large hail, damaging winds and even a tornado cannot be
ruled out as this complex moves SE into the NE Panhandles. With
copious amounts of rain in the NE Panhandles over the past 24-48
hours and with more in the forecast, a Flood Watch has been issued
and coordinated with corresponding SW Kansas and NW Oklahoma
given similar environments over the same time period. So we will
have to watch for overnight flooding concerns as well.

Latest guidance, especially if worked over today, will give a
break to most in terms of showers and storms for Sunday. Perhaps a
20% chance for the far NM by tomorrow night, but chances are
rather scant across the region tomorrow. High temperatures
tomorrow will range from the mid 70s to mid 80s across the
Panhandles.

Meccariello

&&

.LONG TERM ...
(Monday through next Friday)
Issued at 223 PM CDT Sat Jul 8 2023

Strong to severe storms appear possible on Monday when a shortwave
trough within northwest flow dives into the Southern Plains.
Upper level ridging will remain displaced far enough to our
southwest for a branched jet streak and associated height falls to
enter the area on the backside of a larger scale trough over
eastern CONUS. As this enhanced synoptic support arrives, 30-40kt
bulk shear, moderate to strong instability, and ample moisture in
place will favor the potential for strong to severe convection
late Monday afternoon into the evening hours. Steep mid to low-
level lapse rates and DCAPE values around 1500 J/kg indicate hail
and damaging winds as the primary threats, especially as storms
eventually congeal into clusters/bowing segments through the
evening. Despite a swath of rich low level theta-e and 60s dew
pts in place across much of the Plains including the Panhandles,
weak low-level shear and relatively less sfc saturation are
expected to inhibit any tornado potential at this time.
Persistently high PWATs will continue to remain >1.00" throughout
the area, so localized flash flooding from strongest storms could
be a hazard as well.

Tue-Wed, the upper pattern will be characterized by much more
quasi-zonal flow over the northern CONUS, allowing the ridge to
our southwest to build into the area and suppress precip chances.
This should continue into Thu as well, but there are some hints
that a weak perturbation could dip south towards the Panhandles
and provide another shot at storms for our northern zones Thu
evening. Regardless, temperatures will continue to warm through
this period with highs in the mid 90s to low 100s in spots by
Thursday afternoon. By Friday, latest runs of the EPS and
operational GFS suggest that a closed low over Canada near the
Hudson Bay may begin to shift slightly southward and push the
ridge out of the area, providing increased troughing over the
plains. If this trend continues, we very well may see
temperatures decrease by the end of next week along with even more
opportunities for showers and storms across the area.

Harrel

&&

.AVIATION...
(00Z TAFS)
Issued at 656 PM CDT Sat Jul 8 2023

Isolated thunderstorms are possible through the evening, and the
latest trends suggest KAMA may be most favored for impacts before
04z (about a 30% to 40% chance). Chances do increase for KGUY to
see impacts from storms mainly between 04z and 06z (60%-80%
chance). Any storms could produce heavy rain, large hail, and
damaging outflow winds. IFR/LIFR conditions are possible with the
storms, and some MVFR/IFR cigs may stick around through the
morning hours behind the storm activity. There is some uncertainty
with how long any stratus may stick around - some guidance holds
on to MVFR/IFR through early afternoon. Some low vsbys are also
possible with fog which would favor KDHT more, but confidence was
too low to include mention at this time.

Ward

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                87  65  83  65 /  10  50  10  10
Beaver OK                  79  61  75  61 /  20  90  30  10
Boise City OK              86  59  77  62 /  20  60  10  20
Borger TX                  88  64  83  65 /  20  60  10  10
Boys Ranch TX              89  65  84  66 /  20  40  10  10
Canyon TX                  88  65  85  65 /  10  40   0  10
Clarendon TX               90  66  82  66 /  30  60  10  10
Dalhart TX                 85  61  80  62 /  20  40  10  20
Guymon OK                  81  60  75  61 /  10  80  20  10
Hereford TX                90  66  89  67 /  10  40   0  10
Lipscomb TX                84  61  76  61 /  30  80  40  10
Pampa TX                   83  63  78  63 /  20  60  10  10
Shamrock TX                85  64  80  64 /  20  60  20  10
Wellington TX              89  66  85  66 /  30  60  20  10

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...Flood Watch through Sunday morning for TXZ003>005.

OK...Flood Watch through Sunday morning for OKZ002-003.

&&

SHORT TERM...29
LONG TERM....38
AVIATION...07
Hazardous weather outlook, Jul 8, 1:15 PM CST, 6 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
215 PM CDT Sat Jul 8 2023

OKZ001>003-TXZ001>020-317-091115-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
215 PM CDT Sat Jul 8 2023

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms are expected to develop late this afternoon and
tonight across the Oklahoma and Texas Panhandles. Some storms may
become severe, with large hail and damaging winds the primary
hazards. Also, a tornado or two cannot be ruled out. Heavy
rainfall will likely accompany the strongest storms, which may
lead to flooding or flash flooding. A Flood Watch is in effect for
the northeastern combined Panhandles for tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A Flood Watch is in effect for the northeastern combined
Panhandles for portions of Sunday morning. Additional
thunderstorms will be possible across at least parts of the area
Sunday morning, Sunday night, Monday afternoon and night, and
Thursday night. Some storms will have the potential to become
severe, mainly Monday afternoon and night, with large hail and
damaging winds the primary hazards. In addition, heavy rainfall
will likely accompany the strongest storms, which may lead to
flooding or flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this afternoon through
tonight.

In the hours before

Special weather statement, Jul 8, 7:41 PM CST, 7 minutes before
Special Weather Statement
National Weather Service Amarillo TX
841 PM CDT Sat Jul 8 2023

TXZ016-090215-
Deaf Smith TX-
841 PM CDT Sat Jul 8 2023

...A strong thunderstorm will impact portions of western Deaf Smith
County through 915 PM CDT...

At 841 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles northeast of Bellview, or 26 miles northwest of Friona, moving
southeast at 40 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Bootleg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
the Panhandle of Texas.

&&

LAT...LON 3506 10304 3514 10299 3494 10246 3475 10260
      3475 10304
TIME...MOT...LOC 0141Z 297DEG 33KT 3497 10297

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

TLH

The radar

The Cannon AFB radar (KFDX), 64 km away, was scanning. The volume nearest the first event began at 01:50 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Deaf Smith

When
July 8, 7:48 PM CST
Where
Deaf Smith County, 9.48 mi WSW of Walcott
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
34.890, -102.990

Thunderstorm Wind, Randall

When
July 8, 8:47 PM CST
Where
Randall County, 2.99 mi NNE of Umbarger
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
34.990, -102.080

Thunderstorm Wind, Randall

When
July 8, 8:58 PM CST
Where
Randall County, 1.7 mi W of Canyon
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
34.980, -101.950

Thunderstorm Wind, Ochiltree

When
July 8, 11:24 PM CST
Where
Ochiltree County, 1.11 mi E of Perryton Muni Arpt
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
36.400, -100.730

Thunderstorm Wind, Sherman

When
July 8, 11:31 PM CST
Where
Sherman County, 15 mi ESE of Lautz
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
36.140, -101.780

Thunderstorm Wind, Lipscomb

When
July 8, 11:53 PM CST to 11:55 PM CST
Where
Lipscomb County, 7.83 mi W of Lipscomb
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
36.220, -100.410

Thunderstorm Wind, Hemphill

When
July 9, 12:22 AM CST to 12:32 AM CST
Where
Hemphill County, 5.76 mi ENE of Canadian
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
35.920, -100.280

Thunderstorm Wind, Hemphill

When
July 9, 12:25 AM CST to 12:40 AM CST
Where
Hemphill County, 9.59 mi NW of Gageby
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet
Coordinates
35.710, -100.460

Thunderstorm Wind, Gray

When
July 9, 12:29 AM CST to 12:41 AM CST
Where
Gray County, 2.35 mi ENE of Pampa
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
35.540, -100.930

Flash Flood, Ochiltree

When
July 9, 12:30 AM CST to 1:30 AM CST
Where
Ochiltree County, 7.63 mi ENE of Twichell to 11.83 mi E of Twichell
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
36.464, -100.589

Multiple roads were shut down in and around | Booker. Multiple cars became stranded on | Highway 15 west of Booker where over 2.5 | feet of water was flowing across. County | road D northwest of Booker and FM 377 also | had water flowing over the road with cars | becoming stranded. Time estimated based on | MRMS FLASH guidance.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1120694, 1120695, 1120696, 1120697, 1120698, 1120699, 1120700, 1120701, 1120702, 1120693.